Follow
Share
This question has been closed for answers. Ask a New Question.
Be sure to have her evaluated by her doctor or if in an urgent or crisis situation, go to the Emergency Room. I do psychiatric evaluations in my state and see this frequently. As dianestark points out, uti's and other medical condition can cause such behavior. It takes lab tests to confirm such diagnoses. If she is aggressive, medication less powerful than Haldol can keep her calm enough to figure out the medical piece (Ativan). If it is not medically caused, then a psychiatric review would be in order - preferably with someone who specializes in the elderly. Also, don't wait, a medical or psychiatric issue rarely resolve themselves on their own. If violence or the threat of it is present, it is a crisis - so act.
Helpful Answer (1)
Report

Very good point, Dianestark! Very often utis or other infections do indeed cause hallucinations and delusions.
Helpful Answer (0)
Report

I've been battling with aggression and hallucinations with my mother. One thing I have noticed is that when aggressive behavior or changes in general occur she undoubtedly has an infection somewhere. Cure the infection and most often the hallucinations abate as well as the aggression.
Helpful Answer (0)
Report

Does the doctor who is treating Mom's dementia know about this new behavior? How terrifying for her to be hearing voices, and how scary for you and for the ALF staff. Do you know what kind of dementia your mother has? I understand that hallucinations of any kind are difficult to treat, and some of the medicines are risky under some circumstances. It will be much better to have her regular doctor who knows her history to treat her than, for example, to have her treated in an ER.

Haldol is one drug often used in ERs to calm delerious patients, but it is extremely dangerous to people with Lewy Body Dementia and can even be fatal. My husband and I carry a wallet card with that warning on it and it is listed as an allergy in his medical records. (I am so glad to hear that it worked OK for JaneB's father.) This is just an example of why I think the auditory hallucinations should be dealt with by her own doctor, and soon, before a drastic incident takes place.

Good luck.
Helpful Answer (0)
Report

My Grandmother did this - my aunt had to finally get her to a nursing home. We are dealing with the hallucinations in my Mother now - no violence - thank goodness. I made the difficult decision to move her to Assisted Living. By no means is this an easy decision - however it is the safest place for her. I am thinking of you! Make the decision that is best for all of you. You need to be safe too.
Helpful Answer (0)
Report

I am not a doctor. I don even play one on TV. I can tell you that, when my Dad started to hallucinate disturbing things, we put him on low doses of Haldol and he was seeing things less disturbing to him. Still hallucinating, but less anxious by what he sees. I know it has a black box warning for the elderly. But, given how upset he was getting ( and how he was scaring us because he would lash out), it seemed like a fair trade off.
It's scary to see, isn't it? For everyone. Good luck to you!
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.